Mississippi, 2020

Tornado and Damaging Wind in Mississippi, July 14, 2020

July 14, 2020 · NWS LIX · 2 events in 2 counties and zones

An isolated cluster of strong to severe thunderstorms caused damaging wind gusts and one weak waterspout and tornado across coastal Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An isolated cluster of strong to severe thunderstorms caused damaging wind gusts and one weak waterspout and tornado across coastal Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 14, 3:13 AM CST, 11 hours 7 minutes earlier.

Area forecast discussion, Jul 14, 3:13 AM CST, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
413 AM CDT Tue Jul 14 2020

.SHORT TERM...
An upper level ridge that was centered over New Mexico/Arizona is
starting to get suppressed southward by a broach trough pushing
south out of Canada. This is also starting to weaken the eastern
side of it over the CWA. It may not be so evident today as highs
probably still in the mid/upper 90s but moreso Wednesday. At the
same time, POPs are on the rise as subsidence aloft decreases and
strong surface heating continues. Looking at 30-50% coverage today
and 50-80% tomorrow with peak storms likely along a line from
Picayune to New Orleans to Houma.

From a heat index perspective today, we're off to a much better
start than yesterday. Comparing 09Z obs, dewpoints are down 2-4
degrees from 24 hours ago. The 00z sounding from yesterday indicated
a drop in PW to 1.64" down from close to 2". Suspect some of that
mixed down to the surface this morning. So, with a better start to
the day as well as increased thunderstorm coverage, thinking we'll
stay in the heat advisory 108-112 range today. If anyone gets above
that, it'll likely be BTR and MSY urban areas.

The trend of slight improvements in heat continues Wednesday as a
weakness on the ridge develops aloft. It may end up allowing for
both morning and afternoon convection, hence the higher coverage.
It'll also break the 5-day streak of consecutive heat advisory
issuances.

MEFFER
&&

.LONG TERM...
Things continue to look like we will transition into a more typical
summertime environment moving into the latter half of the week and
weekend. So instead of melting before you walk out the door we move
into the more normal summer days of just needing to change clothes 5
minutes after walking outside but hey beggars can't be choosers.
Still looks like rain chances will increase for the latter half of
the week as well. Pretty good agreement in the model world so will
only make rather small adjustments to the forecast.

We still anticipate the ridge to expand to the east-northeast across
the Mid MS Valley and into the TN Valley, eventually putting the
region under easterly flow. With that we will obviously see easterly
waves which will likely bring with them rain. The increase in rain
will also be accompanied by greater cloud coverage. In addition to
that we also look to have slightly cooler LL temps so the
combination of all of these should keep highs in the lower to mid
90s. Now again it will still be somewhat miserable as the humidity
is not going to go anywhere so until showers and thunderstorms
develop it will be quite muggy with heat indices climbing into the
lower to mid 100s each day.

CAB/MEFFER
&&

.AVIATION... VFR outside TSRA. Any TS activity will bring about
IFR conditions rapidly for cigs and vis. Winds could be an issue as
well with some of these.

&&

.MARINE...
Higher winds and seas will be found in and around sh/ts. Overall
winds will be onshore around 10kt with a few fluctuations to 15kt
for a short time overnight. Daily sh/ts look to be throughout this
fcast pack.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  95  77  92  75 /  50  20  60   0
BTR  95  78  92  76 /  40  10  50   0
ASD  95  77  93  75 /  50  10  80  10
MSY  96  81  93  80 /  50  10  70  10
GPT  93  79  90  77 /  40  20  80  10
PQL  95  76  93  74 /  50  30  80  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for LAZ034>037-039-040-046>050-056>072.

GM...None.
MS...Heat Advisory from 10 AM this morning to 8 PM CDT this evening
     for MSZ068>071-077-080>082.

GM...None.
&&

In the hours before

Special weather statement, Jul 14, 12:31 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
131 PM CDT Tue Jul 14 2020

MSZ081-141900-
Harrison-
131 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARRISON COUNTY...

At 130 PM CDT, a strong thunderstorm was located near Lyman, or 9
miles northwest of Gulfport, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Saucier and Lyman.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3062 8903 3044 8921 3044 8932 3065 8925
      3065 8924 3068 8924 3068 8921
TIME...MOT...LOC 1830Z 301DEG 18KT 3053 8919

GP
Special weather statement, Jul 14, 12:55 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
155 PM CDT Tue Jul 14 2020

MSZ080-081-141930-
Harrison-Hancock-
155 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARRISON AND EAST
CENTRAL HANCOCK COUNTIES...

At 155 PM CDT, a strong thunderstorm was located over Diamondhead.
The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gulfport, Long Beach, Bay St. Louis, Diamondhead and Shoreline Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3033 8919 3030 8927 3031 8929 3036 8928
      3038 8932 3037 8935 3034 8938 3034 8934
      3032 8932 3031 8933 3030 8933 3035 8942
      3047 8929 3039 8911
TIME...MOT...LOC 1855Z 298DEG 4KT 3038 8932

GP
Special weather statement, Jul 14, 1:08 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service New Orleans LA
208 PM CDT Tue Jul 14 2020

MSZ081-082-141945-
Jackson-Harrison-
208 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND WEST
CENTRAL JACKSON COUNTIES...

At 208 PM CDT, a strong thunderstorm was located near Saucier, or 10
miles north of Gulfport. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gulfport, Biloxi, Lyman, Latimer and Gulfport Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3046 8925 3064 8899 3051 8883 3038 8909
TIME...MOT...LOC 1908Z 322DEG 3KT 3058 8905

GP
Special weather statement, Jul 14, 1:43 PM CST, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
243 PM CDT Tue Jul 14 2020

LAZ040-142015-
St. Tammany-
243 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. TAMMANY
PARISH...

At 242 PM CDT, a strong thunderstorm was located near Madisonville,
or near Covington, nearly stationary.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Covington and Madisonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3033 9004 3037 9010 3037 9012 3038 9018
      3049 9022 3049 9009
TIME...MOT...LOC 1942Z 323DEG 7KT 3041 9009

GP
Special weather statement, Jul 14, 1:49 PM CST, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
249 PM CDT Tue Jul 14 2020

MSZ081-082-142015-
Jackson-Harrison-
249 PM CDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HARRISON AND
SOUTHWESTERN JACKSON COUNTIES...

At 247 PM CDT, a strong thunderstorm was located near Vancleave, or 8
miles northeast of Ocean Springs. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Torrential rainfall and frequent lightning are also occurring with
this storm. This storm may cause localized flooding. Do not drive
your vehicle through flooded roadways.

Locations impacted include...
Biloxi, Ocean Springs, Moss Point, St. Martin, Escatawpa,
D'iberville, Latimer, Gulf Hills, Vancleave, Hickory Hills and Gulf
Park Estates.

LAT...LON 3045 8854 3038 8881 3040 8882 3037 8885
      3040 8883 3042 8884 3043 8885 3042 8888
      3040 8886 3039 8886 3039 8888 3041 8888
      3043 8890 3055 8900 3063 8874
TIME...MOT...LOC 1947Z 332DEG 4KT 3051 8870

GP

The radar

The Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
July 14, 2:20 PM CST
Where
Harrison County, Gulfport
Measured
42 kt (48 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.380, -89.080

One tree and powerline down. KGPT Measured a peak wind gust of 48 mph near the time of the damage report.

Tornado, Hancock

When
July 14, 2:24 PM CST
Where
Hancock County, 5 mi WNW of Bay St Louis
Rating
EF0
Path length
1 mi
Path width
25 yd
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
30.348, -89.407

A Waterspout that originated over the Bayou La Croix and Catahoula Creek Confluence moved onshore on Ireland Street, causing minor structural damage to 5 houses.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyThe tornado archive for Mississippi, 2020Warnings in Mississippi, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911919, 911917.